Alert archive / Connecticut / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Albany, NY

August 4, 2018Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Aug 4, 2018, 7:30 AM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 7:30 AM EDT (11:30 UTC)
Expired
Aug 4, 2018, 10:15 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS51 KALY 041130
FFWALY
CTC005-041530-
/O.NEW.KALY.FF.W.0011.180804T1130Z-180804T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
730 AM EDT SAT AUG 4 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Central Litchfield County in northern Connecticut...

* Until 1130 AM EDT.

* At 727 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Torrington, New Milford, Sherman, Thomaston, New Hartford,
  Litchfield, Northwest Harwinton, Oakville, Terryville, New Hartford
  Center, Woodbury Center, Gaylordsville, New Preston, Watertown,
  Plymouth, Woodbury, Harwinton, Barkhamsted, Bethlehem and
  Washington.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4149 7337 4151 7339 4149 7344 4163 7350
      4165 7349 4168 7352 4197 7294 4197 7290
      4190 7291 4188 7295 4181 7295 4180 7302
      4164 7298 4161 7306 4157 7309 4156 7316
      4151 7316 4151 7332 4149 7333 4147 7332

$$

JSQ
1 follow-up statement
685 
WGUS71 KALY 041415
FFSALY

Flash Flood Statement
National Weather Service Albany NY
1015 AM EDT SAT AUG 4 2018

CTC005-041423-
/O.CAN.KALY.FF.W.0011.000000T0000Z-180804T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Litchfield CT-
1015 AM EDT SAT AUG 4 2018

...THE FLASH FLOOD WARNING FOR CENTRAL LITCHFIELD COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4149 7337 4151 7339 4149 7344 4163 7350
      4165 7349 4168 7352 4197 7294 4197 7290
      4190 7291 4188 7295 4181 7295 4180 7302
      4164 7298 4161 7306 4157 7309 4156 7316
      4151 7316 4151 7332 4149 7333 4147 7332

$$

JSQ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:50 AM EDT, 40 minutes earlier.

Area forecast discussion, Aug 4, 6:50 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Albany NY
650 AM EDT Sat Aug 4 2018

.SYNOPSIS...
Rain exits today as an upper level disturbance departs the
region. Hot and humid weather is expected Sunday into the
beginning of the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash Flood Watch for most of the region excluding the western
Adirondacks, western Mohawk Valley, Schoharie Valley,
Helderbergs and eastern Catskills until noon on Saturday.

Area of rain with pockets of moderate to heavy rain in broad
band in eastern NY and western New England. Based on satellite
and radar data, the the back edge of the rain that is along the
leading edge of midlevel drying is making steady progress east.
Low level forcing and upper dynamics are weak, so only isolated
thunder at best through this morning. Still, the approaching
upper trough, convergence along the midlevel moisture gradient
and the stronger midlevel wind flow could support some isolated
deeper convection and locally heavy rain that could produce some
nuisance flooding in some places through this morning.

Earlier, there was an axis of isolated to scattered thunderstorm
in the Great Lakes along the upper trough axis. As the upper
trough axis tracks through our region this afternoon, new
isolated to scattered thunderstorms are expected to develop,
mainly from the southern Adirondacks and Lake George Region to
Capital District, southern VT and Berkshires.

Clouds will break up once the main area of rain exits and
satellite imagery shows quite a sharp line of clearing. All
areas will see some sun later today and the amount of sun will
determine how much temperatures rise into the 80s. Western New
England will be the last to clear, so temperatures will reach
the upper 70s to lower 80s, while much of eastern NY reaches the
lower to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Upper ridging and weak surface high pressure controls our
weather Sunday and Monday with building heat and humidity.
Boundary layer flow looks quite weak but low level flow from the
surface through the boundary layer looks mainly west to
southwest.

So, even with the weak winds some downslope flow along with the
strong sun will help temperatures to reach the upper 80s to
around 90 Sunday and lower 90s Monday. Mountain areas will get
solidly into the 80s. Nighttime lows are likely to be
uncomfortable in the upper 60s to lower 70s but lower to mid 60s
in the mountains.

The heat and humidity will result in heat index values reaching
or exceeding the mid 90s, maybe even touching 100 in some areas.
So, Heat Advisories will need to be considered for Sunday and
Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The period starts out on Tuesday with very warm southwest flow
aloft, as an upper level trough approaches from the Great Lakes
region. It will be another hot and humid day, with sunshine expected
into the afternoon across much of the area. High temps could exceed
90 degrees again in the Hudson Valley. With dewpoints still forecast
to be around 70, resulting heat index values are expected to reach
the mid to upper 90s again. There will be a chance of showers and
thunderstorms during the afternoon/evening hours as a surface trough
moves into our region. However, there are strength/timing
differences showing up in the model guidance so confidence is low at
this time. Given the unstable and moist air mass in place though,
there is the potential for some stronger storms which could produce
gusty winds and locally heavy rainfall.

Model differences continue into Wednesday, as the ECMWF and CMC are
indicating the surface trough stalling across our region resulting
in continued chances for showers and storms. However, the GFS
continues to show a more progressive solution with the boundary
slightly farther east into New England and only sparse coverage of
convection. Will need to continue mention of chance pops through
Wednesday to account for the possible slow movement of the boundary.

The main upper level trough axis looks to finally move through on
Thursday, which will push the boundary well east of our region
resulting in drying conditions. Additional short wave energy may
lead to more showers and thunderstorms on Friday, although coverage
may tend to be more scattered. Temperatures will remain above normal
for early August, but will likely not be as hot/humid as earlier in
the week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Rain will continue into this morning before ending from west to
east later morning as drier air finally starts to work in from
the west.

Conditions will vary between VFR and IFR into this morning,
before gradually improving to VFR at all sites by afternoon. An
isolated shower or thunderstorm cannot be ruled out during the
afternoon, but are expected to be too sparse to mention in the
TAFs. Skies will clear by late afternoon or early evening.

Fog, locally dense, will be possible tonight due to residual
moisture from the recent rainfall along with clear skies and
light winds.

Winds will be light and variable, becoming north-northwest
around 4-6 kt by this afternoon.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Rain exits today as an upper level disturbance departs the
region. Hot and humid weather is expected Sunday into the
beginning of the work week.

RH values dry out to 50 to 60 percent this afternoon and 40 to
50 percent Sunday. RH values tonight should be 80 to 100
percent.

Winds will be south this morning at less than 15 mph becoming
west this afternoon. Winds will approach calm tonight and become
west to southwest at less than 15 mph Sunday.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect through noon for the entire
area excluding excluding the western Adirondacks, western
Mohawk Valley, Schoharie Valley, Helderbergs and eastern
Catskills.

Showers and thunderstorms will continue to track east and south
today with rain heavy at times through this morning. Additional
rainfall amounts are expected to be up to an inch in the mid
Hudson Valley, northwestern CT, Berkshires, northern Taconics
and southern VT. Between a tenth to half inch is expected from
the eastern Catskills through the Schoharie Valley, Capital
District and Lake George Saratoga Region.

Areas around Schoharie Creek are trending close to flood stage
and will begin to recede through this morning. Significant
rises are expected on other area rivers, heavy rainfall at this
time does not look to be widespread enough to cause flooding of
larger, main-stem rivers. However, some other rivers may reach
action stage. Flooding of smaller streams and creeks is possible
through this morning. Dry weather should build in this
afternoon and linger into Monday. More wet weather is expected
by Tuesday lingering into Wednesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ001-013.
NY...Flash Flood Watch until noon EDT today for NYZ041-043-049-050-
     052>054-059>061-064>066-083-084.
MA...Flash Flood Watch until noon EDT today for MAZ001-025.
VT...Flash Flood Watch until noon EDT today for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 4, 6:22 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
622 AM EDT Sat Aug 4 2018

NYZ041-043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-051100-
Northern Saratoga-Northern Washington-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
622 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for east central New York and
southern Vermont excluding the southern Adirondacks, eastern
Catskills, Schoharie Valley, Helderbergs and central and western
Mohawk Valley.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated non severe thunderstorms are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High temperatures will climb into the 80s to low 90s Sunday through
Tuesday with dew points nearing 70. This will result heat indices in
the 80s to upper 90s and heat advisories may be required for areas
mainly from the Capital District south into the Mid-Hudson Valley.

There is a chance of thunderstorms on Tuesday and Wednesday. Some
thunderstorms on Tuesday will have heavy rainfall and thunderstorms
on both days will have gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038>040-042-047-048-051-058-063-082-051100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Schoharie-Western Schenectady-
Western Albany-Western Greene-Western Ulster-Northern Fulton-
622 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for southern Adirondacks, eastern
Catskills, Schoharie Valley, Helderbergs and central and western
Mohawk Valley.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Tuesday and Wednesday. Some
thunderstorms on Tuesday will have heavy rainfall and thunderstorms
on both days will have gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
622 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High temperatures will climb into the 80s to low 90s Sunday through
Tuesday with dew points nearing 70. This will result heat indices in
the 80s to upper 90s and heat advisories may be required for areas
mainly from the Capital District south into the Mid-Hudson Valley.

There is a chance of thunderstorms on Tuesday and Wednesday. Some
thunderstorms on Tuesday will have heavy rainfall and thunderstorms
on both days will have gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 5:31 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
531 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HEAVY RAIN       NORTH BLENHEIM          42.47N  74.44W
08/04/2018  M3.60 INCH       SCHOHARIE          NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800424

JPV
Local storm report, Aug 4, 6:30 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
630 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       1 WNW GANSEVOORT        43.20N  73.68W
08/04/2018  M3.36 INCH       SARATOGA           NY   COCORAHS

            3.00 INCHES RAIN IN PAST 8 HOURS.

&&

EVENT NUMBER ALY1800425

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:13 AM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr

Nearby

Flash Flood Warnings in Connecticut, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.